Includes Expert Content
Epidural Steroid Injection
avatar
Anon_235275 posted:
I have been searching this for weeks trying to get an answer, and I am hoping someone can help me. My husband received an epidural steroid injection a few weeks ago to treat a herniated disc in his lower back. Since receiving the injection, his sex drive has bottomed out, going from not being able to reach ejaculation to no longer being able to maintain an erection. I am very concerned that something serious may be wrong, and I don't know what to do. Any help would be greatly appreciated. I am trying to get him to talk to his doctor, but he is very uneasy about discussing his intimacy issues.
Reply
 
avatar
Rafael Levin, MD, MSc responded:
Your concern is certainly understandable, though it would be rather unusual and difficult to explain sexual dysfunction in isolation, resulting from a lumbar epidural steroid injection. That being said, I do not have any information about other potential symptoms such as increased leg pain, weakness, or groin numbness, or bowel and bladder dysfunction, all of which could represent a rare complication called Cauda Equina Syndrome. Though the likelihood of Cauda Equina as a result of an Epidural Injection is very rare, and unlikely based on the limited information you have provided, there is no question that your doctor would want to examine your husband to rule it out and reasure you. Once you have ruled out Cauda Equina Syndrome you will most likely find that your husbands sexual dysfunction symptoms will gradually improve. In conclusion, your husband is obligated to open up to his doctor and tell him all his symptoms including intimacy issues - it is in his best interest.
 
avatar
bigmike619 responded:
Hi;i,m sad to say this,but I,and many of my male friends whom have had back surgeries,and ,or injection have sufferd the same wrathe affect.I myself lost all ability to have a erection.I lost mine right after my surgery,and docs know about this ,but don,t seem cared about it.I think the doc,s should be more honest,and forth-coming of this information to the patients,because some of us just might deside not to have a procedure done if we knew this was the out-come.I do hope the best for your husband,and that he go no further with injections,being that u don,t know if this could be a permant outcome.
Hi;I hope all is well,and never give up.Life is good,but all to short.Since all that has happened,some bad,some good.It,s when you find that balance you can move foward.I find my balance with Jesus
 
avatar
syanmomie replied to Rafael Levin, MD, MSc's response:
He has not reported any of the other symptoms listed. I will have him ask about Cauda Equina, just to rule it out. Never hurts to hear that is not it. I am wondering now if something started it, then the stress and anxiety has made it worse. I am happy to report that he has agreed to talk to his doctor. He tried manual stimulation, and was completely unsuccessful at achieving an erection, let alone reaching ejaculation. Thank you so much for your input, it has helped to put my mind at ease a little bit. He has a wonderful doctor, and I have faith that we will get an answer. My biggest concern right now is the depression this is causing in him. I don't want him to feel inadequate, like a failure, or like he is letting me down.
 
avatar
guitarjohn replied to bigmike619's response:
I too know several people who have had this happen and have personally experienced it. I'm 47 and my doc told me it is because of age. Onset exactly one week after SI joint injections.